Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Morristown, TN

May 20, 2017Johnson County, Sullivan County, Tennessee; Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 20, 2017, 2:53 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 2:53 PM EDT (18:53 UTC)
Expired
May 20, 2017, 3:30 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, TN, Sullivan County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS54 KMRX 201853
SVRMRX
TNC091-163-VAC191-201930-
/O.NEW.KMRX.SV.W.0072.170520T1853Z-170520T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
253 PM EDT SAT MAY 20 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sullivan County in eastern Tennessee...
  Northeastern Johnson County in eastern Tennessee...
  Southeastern Washington County in southwestern Virginia...

* Until 330 PM EDT

* At 253 PM EDT, a severe thunderstorm was located 8 miles north of
  Mountain City, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mountain City, Damascus and Laurel Bloomery. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3652 8170 3647 8174 3654 8200
      3663 8198 3674 8185 3661 8164
TIME...MOT...LOC 1853Z 089DEG 1KT 3660 8182 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:32 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 20, 1:32 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
132 PM EDT Sat May 20 2017

.AVIATION...

VFR conditions currently across the terminals. An isolated storm
has formed near KTRI and have mentioned VCTS through 22z. The bulk
of precipitation is not expected until after sunset. Models
indicate that moisture increases across the area in the 00-06z
timeframe and persist throughout the remainder of the TAF period.
Enough instability exists for a few rumbles of thunder with
heavier downpours reducing visibilities down to IFR at times.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 20, 4:22 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
422 AM EDT Sat May 20 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
422 AM EDT Sat May 20 2017 /322 AM CDT Sat May 20 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today Through Sunday

A warm and unstable air mass will be over the region through Sunday.
Some localized strong storms are possible each day, and a few of
the strongest storms may become severe, with quarter size hail and
damaging winds possible. Additionally, locally heavy rainfall of
over two inches in thunderstorms could produce localized flooding
across southeast Tennessee and southwest North Carolina during
this time.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but reports
may be needed from some locations today through Sunday.

EJH/TD

In the hours before

Special weather statement, May 20, 1:37 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT SAT MAY 20 2017

TNZ017-046-047-201800-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-
137 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN AND
CENTRAL CARTER COUNTIES UNTIL 200 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Crest, or near Elizabethton, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Elizabethton, Central, Pine Crest, Hampton, Unicoi,
Watauga, Hunter, Morril's Cave and Milligan College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3633 8200 3620 8223 3622 8226 3623 8226
      3626 8231 3628 8234 3632 8232 3649 8223
      3636 8204 3635 8204 3635 8203 3633 8203
TIME...MOT...LOC 1737Z 219DEG 14KT 3629 8226

JLB
Local storm report, May 20, 1:51 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             4 SW ELIZABETHTON       36.30N 82.28W
05/20/2017  E0.75 INCH       CARTER             TN   PUBLIC

            DIME SIZE HAIL NEAR POWDER BRANCH RD

&&
Special weather statement, May 20, 2:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
227 PM EDT SAT MAY 20 2017

TNZ018-VAZ008-201845-
Johnson TN-Washington VA-
227 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 245 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Mountain City. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Damascus and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8168 3657 8167 3652 8177 3658 8187
      3661 8186 3660 8185 3661 8183 3662 8185
      3670 8181 3661 8165
TIME...MOT...LOC 1826Z 216DEG 3KT 3660 8178

JLB
Special weather statement, May 20, 2:40 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
240 PM EDT SAT MAY 20 2017

VAZ008-201900-
Washington VA-
240 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON COUNTY
UNTIL 300 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whitetop. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3661 8163 3661 8166 3668 8178
      3676 8169 3664 8162 3664 8161
TIME...MOT...LOC 1840Z 307DEG 1KT 3668 8165

JLB
Special weather statement, May 20, 2:46 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT SAT MAY 20 2017

TNZ018-VAZ008-201915-
Johnson TN-Washington VA-
246 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 315 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mountain City. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Damascus and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8168 3657 8168 3651 8177 3658 8190
      3659 8188 3660 8187 3661 8183 3662 8192
      3660 8193 3661 8195 3670 8182 3661 8165
TIME...MOT...LOC 1846Z 321DEG 1KT 3660 8180

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:35 AM EDTSpecial Weather StatementMRXSullivan40 min
May 20, 1:37 PM EDTSpecial Weather StatementMRXCarter23 min
May 20, 2:27 PM EDTSpecial Weather StatementMRXJohnson18 min
May 20, 2:46 PM EDTSpecial Weather StatementMRXJohnson29 min
May 20, 3:20 PM EDTAreal Flood AdvisoryMRXJohnson3 hr
May 20, 12:56 AM EDTSpecial Weather StatementMRXRussell, Scott, Washington, City of Norton49 min
May 20, 2:40 PM EDTSpecial Weather StatementMRXSmyth20 min
May 20, 3:11 PM EDTSpecial Weather StatementMRXWashington34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.